According to a recent Associated Press (AP) report, the Joint Commission issued a safety alert to hospitals this week to adopt strict measures to prevent errors that involve blood thinners, such as <"https://www.yourlawyer.com/topics/overview/heparin">heparin.Â The AP says that mistakes â€œhave been made nearly 60,000 times and led to dozens of deaths in recent years.â€
Measures could include, for example, bar-coding technology for medicines or computerized drug orders.Â The Commission also advised hospitals to more closely monitor patients on these drugs and ensure adult-strength heparin is stored nowhere near children’s heparin units.Â The alert also mentioned that â€œ28 deaths are among 32 reports of drug errors involving blood thinners that it received between 1997 and last year,â€ the AP said.Â “We know that there are many more (deaths) and … that’s the reason for issuing this alert,” said Dr. Mark Chassin, president of the Commission. The commission is a private group that sets hospital standards and accredits most of the nation’s hospitals.Â â€œAccreditation brings prestige and federal dollars,â€ the AP explained.
Heparin is the drug involved in Dennis Quaid’s twinsâ€™ overdose this past autumn at Cedars-Sinai Hospital in Los Angeles, California.Â In July, 14 babies received accidental heparin overdoses at a hospital in Corpus Christi, Texas.Â In February 2007, the Food and Drug Administration (FDA) and Baxter International, issued a two-page safety alert warning of the fatal dangers of mistaking high 10,000 unit and low 10 unit dose vials of heparin. The memo advised hospitals to double-check inventory to ensure dispensing errors did not occur and was issued after three infants died in Indiana when they were mistakenly given adult doses.
According to US Pharmecopia, during the prior 18 months, there were roughly 250 medical errors nationwide involving heparin and children a year or younger.Â This year, tainted heparin has been implicated in 149 deaths and hundreds of allergy-type reactions. The firm, which sets drug standards, stated in the alert that a total of 59,316 medication errors involving blood thinners were reported between 2001 and 2006 to its database.Â Nearly three percent, or about 1,700 of the errors resulted in patient harm or death.Â In March, the FDA confirmed it found oversulfated chondroitin sulfate in samples of the active ingredient used in heparin linked to the scandal involving China-manufactured heparin for Baxter International.
As part of its measures, Commission investigators will make unannounced visits to ensure hospitals are adopting strict procedures to prevent blood thinner-related errors.Â Those who fail to make such changes could have their accreditation revoked, Chassin said.Â Chassin explained that the challenge with blood thinners is that too much can cause hard-to-control bleeding internally and from every body opening, while not enough can cause life-threatening blood clots.Â Heparin is usually given intravenously.Â Warfarin, another blood thinner cited in the alert, is available in pills patients can take at home, but Warfarin can cause negative reactions when mixed with other medicines.
The AP piece also mentioned that James Conway, senior vice president of the nonprofit Institute for Healthcare Improvement in Cambridge, Massachusetts felt that the recommendations “absolutely” will make a difference and hospitals will pay attention.Â Time will tell.